Tornadoes · United States · Kansas · 2010

EF0 tornado, Ruleton to Goodland Arpt, Kansas, September 14, 2010

From Ruleton to Goodland Arpt, this EF0 tornado ran 2.5 miles across Sherman County on September 14, 2010, touching down at 8:05 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 14, 2010
Touchdown
8:05 PM MDT (02:05 UTC)
Lifted
8:11 PM MDT (02:11 UTC)
On the ground
6 minutes
Path length
2.5 miles (4.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Sherman County
Touchdown point
39.470, -101.860
Lift-off point
39.452, -101.819
Record number
1009142005-01

What the Weather Service recorded

A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts and several tornadoes in northwest Kansas.

Off duty NWS employee reported a large cone tornado which became rain-wrapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Sep 14, 5:43 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 14, 5:43 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2010

.DISCUSSION...
220 PM MDT TUE SEP 14 2010

TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER
ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND
EAST OF THE CWA.

NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED)
CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION.
SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI-
STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT
EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION.
INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE
SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR
SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z)
GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS
THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN
RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT
FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE
ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH
MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY
DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO
THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE
LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO
NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD
FRONT SLATE IN HERE VERY LATE TONIGHT.

THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE
MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR
A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT,
PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW
TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING
OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A
DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE
CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO
THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC
MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S
SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO
THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS
OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE
CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER
60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO
MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S.

FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT
ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS
SUPPORTED BY THE HPC. STAY TUNED.

05
&&

.AVIATION...
534 PM MDT TUE SEP 14 2010

FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON
COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD
AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT
KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR
KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR
LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR
KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z
BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE
PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE
PERIOD WITH FEW-SCT MID LEVEL CLOUDS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 14, 10:31 AM MDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT TUE SEP 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT
OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY
MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE
WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 14, 5:58 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 14 2010

COZ090-150030-
YUMA COUNTY-
558 PM MDT TUE SEP 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF COPE...OR
14 MILES WEST OF JOES...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3966 10280 3978 10280 3986 10250 3957 10234
      3956 10281 3966 10281
TIME...MOT...LOC 2358Z 265DEG 22KT 3962 10290

024
Local storm report, Sep 14, 6:36 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M58 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ
Local storm report, Sep 14, 6:48 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M76 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ
Local storm report, Sep 14, 7:58 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             13 N RULETON            39.53N 101.91W
09/14/2010  M1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

FOLTZ
Special weather statement, Sep 14, 8:00 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE SEP 14 2010

KSZ001-150230-
CHEYENNE-
900 PM CDT TUE SEP 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WHEELER...MOVING NORTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3994 10146 3957 10170 3962 10192 3994 10185
TIME...MOT...LOC 0200Z 199DEG 13KT 3968 10177

024

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

2.1 hours before the tornado, 127 km from the path. September 15, 2010.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69421, lifted condensation level 4172 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2010-09-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69421 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
4172 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.7 K/km

Open this sounding in Storm Lab

The surface observations

Goodland (GLD), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the touchdown began at 02:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of September 14, 2010

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 1410:35 PM CDTEF0Thomas, KS0.920
September 1410:55 PM CDTEF0Thomas, KS0.710

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.